Heavy Rain, Athens
- When
- October 18, 8:00 AM EST to October 19, 7:00 PM EST
- Where
- Athens County, Nelsonville to 0.22 mi NNE of Amesville
- Reported by
- COOP Observer
- Coordinates
- 39.470, -82.230
A strengthening surface and mid level low pressure system to the south caused a long duration rain event on the 19th. The heaviest rain rates occurred during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A strengthening surface and mid level low pressure system to the south caused a long duration rain event on the 19th. The heaviest rain rates occurred during the afternoon hours. Total rain amounts of 1.75 to 2.5 inches fell in 24 to 36 hours. Strong rises occurred on the streams and even the Hocking and Shade Rivers. Toward the end of the event, ponding of water occurred along secondary roads due to poor drainage. No significant flooding took place.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Oct 18, 4:47 AM EST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 547 AM EDT TUE OCT 18 2011 .SYNOPSIS... FRONT MOVES BACK NORTH TODAY AS LOW PRESSURE DEVELOPS IN TENNESSEE VALLEY. DEEPENING LOW LIFTS THROUGH WEDNESDAY THEN TO OUR NORTH WEDNESDAY NIGHT. COLDER WITH GUSTY WINDS IN ITS WAKE. && .NEAR TERM /UNTIL 8 AM THIS MORNING/... 6 AM UPDATE. MOST OF CONVECTION HAS DISSIPATED...BUT WILL MAINTAIN LOW POPS FOR REMAINDER OF MORNING ACROSS THE FAR NORTHWEST AS WARM FRONT STILL LIFTING NORTH. PREVIOUS DISCUSSION... HI RES MODELS IN GOOD AGREEMENT IN HANDLING THE WARM FRONT TODAY. THIS WEAK WARM FRONT IS IN THE PROCESS OF SLOWLY LIFTING NORTH OVER OUR AREA THIS MORNING. WHILE THE LOWER LEVELS ARE DRY...ENOUGH MID LEVEL MOISTURE AND ISENTROPIC LIFT HAVE COMBINED TO SQUEEZE OUT SCATTERED SHOWERS...MAINLY FAR NORTH WHERE THE 850 MB THERMAL GRADIENT IS STRONGEST. WILL LEAVE LOW POPS NORTH FAR NORTH UNTIL THE WARM FRONT EXITS THE NORTH THIS AFTERNOON...THEN MOST OF THE AREA IS DRY. INCREASING MOIST SOUTHEAST FLOW THIS AFTERNOON WILL BRING ONLY A SMALL THREAT FOR SHOWERS IN THE EAST FACING SLOPES OF THE MOUNTAINS...AS MODEL SOUNDINGS NOT THAT IMPRESSIVE FOR INSTABILITY. THUNDER CHANCES TODAY LIMITED AT BEST. TEMPERATURES THIS AFTERNOON WILL BE WELL ABOVE NORMAL FOR THIS TIME OF YEAR...IN THE 70S...WITH MODEL 850 TEMPS IN THE MID TEENS. FOR TONIGHT...WITH THE MODELS TRENDING TOWARD THE WESTERN MOST SOLUTION OF THE NAM...WILL AGAIN DELAY THE MAIN BAND OF PRECIP TIL LATE. BEST CHANCE FOR SHOWERS WILL BE WEST OF THE OHIO RIVER...AND OVER EAST FACING SLOPES OF THE MOUNTAINS WHERE MOIST SOUTHEAST UPSLOPE FLOW INCREASES. WOULD LEAVE AREAS IN BETWEEN DRY TONIGHT UNTIL LATE...EXCEPT TO ACCOUNT FOR A WEAK IMPULSE LIFTING NORTH ACROSS THE AREA EARLY. THE NAM IS MOST AGGRESSIVE WITH THIS FEATURE AND IN SQUEEZING OUT PRECIP. HOWEVER...GIVEN THE SOUTHEAST DOWNSLOPING EFFECT...WILL COMPROMISE AND GO WITH LOWER POPS CLOSER TO THE MAV AND MINIMIZE EFFECTS OF THIS FEATURE. GOING ON THE WARM SIDE OF GUIDANCE TONIGHT. && .SHORT TERM /8 AM THIS MORNING THROUGH FRIDAY NIGHT/... MODELS ARE FINALLY CONSOLIDATING ON HOW TO TREAT THE LARGE SYSTEM THAT IMPACTS US THROUGH THE PERIOD. THE MAIN DIFFERENCE IS HOW SOON TO ABSORB THE COASTAL LOW INTO THE NORTHERN ONE THAT PASSES THROUGH OUR AREA...WITH THE NAM CONTINUING ITS TREND OF BEING EARLIEST WITH THIS TRANSITION AND FARTHEST WEST. GFS AND ECMWF HAVE FINALLY CAUGHT UP WITH THE NAM ON THE OVERALL PATTERN. THE MODELS AS A WHOLE CONTINUE TO SLOW EVOLUTION OF THE SYSTEM. DOWNSLOPING WINDS WEST OF THE APPALACHIAN SPINE...WILL STILL BE HANGING ON FOR THE FOOTHILLS 12Z WEDNESDAY...WITH WEST VIRGINIA LOWLANDS STILL PERHAPS DRY. BUT OCCLUDED FRONT CONNECTING THE MERGING SURFACE LOWS WILL LIFT SOUTHWEST TO NORTHEAST DURING THE DAY TO BRING ENTIRE AREA OUR BEST SHOT OF RAIN FROM THIS SYSTEM. AREAL AVERAGE OF HALF TO THREE QUARTERS OF AN INCH...BUT LOCALIZED 1-INCH PLUS AMOUNTS MAY OCCUR IN THE HEAVIER BANDING ALONG THE SLOW FRONT. WITH SLOWER PACE OF FRONT...THERE WILL BE TIME FOR DIURNAL HEATING TO HAVE AN IMPACT ESPECIALLY NORTHEAST HALF OF THE AREA...WHICH ALONG WITH ALREADY PRESENT MARGINAL INSTABILITY WILL YIELD CHANCE OF THUNDER AS WELL. THE CONSOLIDATED SURFACE LOW RAPIDLY DEEPENS TO UNDER 990 MB AS IT LIFTS INTO NORTHERN OHIO WEDNESDAY NIGHT. DRY SLOT BRIEFLY IMPACTS AREA AS WELL...SO THERE SHOULD BE A RELATIVE LULL IN PRECIPITATION WEDNESDAY NIGHT...BEFORE DEEP MOISTURE RETURNS ON THURSDAY WITH WRAP-AROUND/UPSLOPE SHOWERS. STRONG PRESSURE GRADIENT THURSDAY...WHICH ALONG WITH COLD AIR ADVECTION...WILL MIX DOWN FAIRLY STRONG GUSTS. EXPECTING 25-35 MPH GUSTS THROUGHOUT LOWLANDS AND 35-45 MPH AT HIGHER ELEVATIONS. IF STRONGER GUSTS BECOME MORE LIKELY...A WIND ADVISORY COULD BE NEEDED. GFS 850MB TEMPERATURES STAY ABOVE ZERO CELSIUS THROUGHOUT PERIOD...BUT NAM/ECWMF GET JUST SLIGHTLY BELOW ZERO BY 18Z THURSDAY-12Z FRIDAY. THUS...CANNOT RULE OUT SNOW AT HIGHEST ELEVATIONS...ABOVE 3500 FT ELEVATION. HOWEVER...TEMPERATURE AND MOISTURE PROFILES IN GENERAL NOT FAVORABLE FOR ACCUMULATION WITH UNFAVORABLE SOUTHWEST TO WEST WIND TRAJECTORY /INSTEAD OF NORTHWEST/ AND NO SATURATION OF DENDRITIC GROWTH TEMPERATURE LAYER. REMAINS OF UPSLOPE SHOWERS SHUT DOWN FRIDAY...BUT CLOUDS WILL BE MUCH SLOWER TO ERODE AS PER 850MB RH FIELDS...LASTING THROUGH FRIDAY NIGHT FOR MOST OF THE AREA. && .LONG TERM /SATURDAY THROUGH MONDAY/... SFC HIGH BUILDS IN FOR SATURDAY WITH FLOW TRYING TO TURN WESTERLY. HAVE ALLOWED FOR SOME SUN ON SATURDAY...ESPECIALLY OVER TOWARD NE KY AND SW VA. H85 TEMPS SLOW TO RECOVER THOUGH...YIELDING ONLY A SLIGHT REBOUND IN AFTN TEMPS FROM FRI. JUST AS LLV MOISTURE ERODES AWAY...INBOUND CIRRUS FROM APPROACHING S/W TROF MAY ACT TO KEEP TEMPS FROM REALLY TANKING SATURDAY NIGHT IN THE VALLEYS MAKING FOR A TOUGH CALL ON FROST/FREEZE AT THIS LONG RANGE. KEPT SCHC POPS IN FROM PREV FCST FOR SUN NIGHT INTO MONDAY WITH MOISTURE STARVED S/W TROF MOVING THRU. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... 12Z TUESDAY THRU 12Z WEDNESDAY... WEAK WARM FRONT WILL MOVE BACK NORTHWARD AS A WARM FRONT OVERNIGHT AND TUESDAY. MOISTURE IS LIMITED WITH THE FRONT. THRU 00Z...MOST OF ANY SHOWER ACTIVITY WILL BE WIDELY SCATTERED AND MOSTLY ACROSS THE FAR NORTHWEST PORTIONS OF OUR AREA WITH THE WARM FRONT...BUT ISOLATED AFTERNOON MOUNTAIN SHOWERS ARE POSSIBLE. VFR MAINLY BROKEN MID CLOUDS THRU MID MORNING...THEN MOSTLY HIGH CLOUDS THIS AFTERNOON WILL BE PREVAILING. THUNDER CHANCES ARE LOW. AFTER 00Z WEDNESDAY...A WEAK UPPER DISTURBANCE LIFTS NORTHEAST ACROSS THE AREA WHICH MAY SPARK WIDELY SCATTERED SHOWERS...BUT VFR CEILINGS WILL AGAIN PREVAIL. AGAIN...THUNDER CHANCES LOW. AFTER 06Z WEDNESDAY...FIRST EFFECTS OF MAIN SYSTEM WILL BRING INCREASING SHOWERS TO MAINLY WEST OF THE OHIO RIVER...AND ALONG EAST FACING SLOPES OF THE MOUNTAINS WITH INCREASING SOUTHEAST UPSLOPE FLOW. VFR BECOMING MVFR LOWLANDS...AND IFR EAST FACING SLOPES OF THE MOUNTAINS. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: TIMING OF ANY SHOWERS COULD VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE TUE 10/18/11 UTC 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 EDT 1HRLY 04 05 06 07 08 09 10 11 12 13 14 15 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 12Z WEDNESDAY... IFR WITH LOW CLOUDS AND RAIN WEDNESDAY THROUGH WEDNESDAY NIGHT WITH LOW PRESSURE SYSTEM. GUSTY WINDS AND SHOWERS THURSDAY...FOR POSSIBLE IFR...ESPECIALLY IN THE MOUNTAINS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...MDP/JMV NEAR TERM...JMV SHORT TERM...MDP LONG TERM...30 AVIATION...JMV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 415 AM EDT TUE OCT 18 2011 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>037- 039-040-190815- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-WAYNE-CABELL-MASON-WOOD-PLEASANTS-TYLER-LINCOLN- PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN- BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-UPSHUR-BARBOUR- 415 AM EDT TUE OCT 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A FROST OR FREEZE MAY OCCUR FRIDAY NIGHT AND ESPECIALLY SATURDAY NIGHT. AS THOSE NIGHTS APPROACH...IF CONFIDENCE INCREASES...A FROST ADVISORY OR FREEZE WARNING MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ038-046-047-190815- WEBSTER-POCAHONTAS-RANDOLPH- 415 AM EDT TUE OCT 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG GUSTY WINDS MAY REACH NEAR ADVISORY LEVELS THURSDAY...WITH THE RIDGETOPS MOST VULNERABLE. IF STRONG GUSTS BECOME MORE LIKELY...A WIND ADVISORY WOULD BE POSTED FOR THE AFFECTED COUNTIES. A FROST OR FREEZE MAY OCCUR FRIDAY NIGHT AND ESPECIALLY SATURDAY NIGHT. AS THOSE NIGHTS APPROACH...IF CONFIDENCE INCREASES...A FROST ADVISORY OR FREEZE WARNING MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-190815- DICKENSON-BUCHANAN- 415 AM EDT TUE OCT 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AT LEAST A PATCHY FROST IS POSSIBLE THURSDAY NIGHT...WITH BETTER CHANCES OF A FROST OR EVEN A FREEZE FRIDAY NIGHT AND SATURDAY NIGHT. AS THOSE NIGHTS APPROACH...IF CONFIDENCE INCREASES...A FROST ADVISORY OR FREEZE WARNING MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
5 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, October 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343456, 343460, 343464, 343465, 343467.